Institute of Mathematical Statistics Collections

Brownian motion on disconnected sets, basic hypergeometric functions, and some continued fractions of Ramanujan

Shankar Bhamidi, Steven N. Evans, Ron Peled, and Peter Ralph

Full-text: Open access

Abstract

Motivated by Lévy’s characterization of Brownian motion on the line, we propose an analogue of Brownian motion that has as its state space an arbitrary closed subset of the line that is unbounded above and below: such a process will be a martingale, will have the identity function as its quadratic variation process, and will be “continuous” in the sense that its sample paths don’t skip over points. We show that there is a unique such process, which turns out to be automatically a reversible Feller-Dynkin Markov process. We find its generator, which is a natural generalization of the operator f↦½f''.

We then consider the special case where the state space is the self-similar set {±qk: k∈ℤ}∪{0} for some q>1. Using the scaling properties of the process, we represent the Laplace transforms of various hitting times as certain continued fractions that appear in Ramanujan’s “lost” notebook and evaluate these continued fractions in terms of basic hypergeometric functions (that is, q-analogues of classical hypergeometric functions). The process has 0 as a regular instantaneous point, and hence its sample paths can be decomposed into a Poisson process of excursions from 0 using the associated continuous local time. Using the reversibility of the process with respect to the natural measure on the state space, we find the entrance laws of the corresponding Itô excursion measure and the Laplace exponent of the inverse local time – both again in terms of basic hypergeometric functions. By combining these ingredients, we obtain explicit formulae for the resolvent of the process. We also compute the moments of the process in closed form. Some of our results involve q-analogues of classical distributions such as the Poisson distribution that have appeared elsewhere in the literature.

Chapter information

Source
Deborah Nolan and Terry Speed, eds., Probability and Statistics: Essays in Honor of David A. Freedman (Beachwood, Ohio, USA: Institute of Mathematical Statistics, 2008), 42-75

Dates
First available in Project Euclid: 7 April 2008

Permanent link to this document
http://projecteuclid.org/euclid.imsc/1207580078

Digital Object Identifier
doi:10.1214/193940307000000383

Subjects
Primary: 60J65: Brownian motion [See also 58J65] 60J75: Jump processes
Secondary: 30B70: Continued fractions [See also 11A55, 40A15] 30D15: Special classes of entire functions and growth estimates

Keywords
birth and death process Chacon-Jamison theorem excursion Feller process local time q-binomial theorem q-exponential q-series quasidiffusion time change time-scale calculus

Rights
Copyright © 2008, Institute of Mathematical Statistics

Citation

Bhamidi, Shankar; Evans, Steven N.; Peled, Ron; Ralph, Peter. Brownian motion on disconnected sets, basic hypergeometric functions, and some continued fractions of Ramanujan. Probability and Statistics: Essays in Honor of David A. Freedman, 42--75, Institute of Mathematical Statistics, Beachwood, Ohio, USA, 2008. doi:10.1214/193940307000000383. http://projecteuclid.org/euclid.imsc/1207580078.


Export citation

References

  • [1] Abdel-Ghaffar, K. A. S. (2000). The determinant of random power series matrices over finite fields. Linear Algebra Appl. 315 139–144.
  • [2] Andrews, G. E., Askey, R. and Roy, R. (1999). Special Functions. Cambridge Univ. Press.
  • [3] Berg, C. (2005). On a generalized gamma convolution related to the q-calculus. In Theory and Applications of Special Functions. Dev. Math. 13 61–76. Springer, New York.
  • [4] Bertoin, J., Biane, P. and Yor, M. (2004). Poissonian exponential functionals, q-series, q-integrals, and the moment problem for log-normal distributions. In Seminar on Stochastic Analysis, Random Fields and Applications IV. Progr. Probab. 58 45–56. Birkhäuser, Basel.
  • [5] Bhargava, S. and Adiga, C. (1984). On some continued fraction identities of Srinivasa Ramanujan. Proc. Amer. Math. Soc. 92 13–18.
  • [6] Bohner, M. and Peterson, A. (2001). Dynamic Equations on Time Scales. Birkhäuser Boston Inc., Boston, MA.
  • [7] Burkhardt, G. and Küchler, U. (1987). The semimartingale decomposition of one-dimensional quasidiffusions with natural scale. Stochastic Process. Appl. 25 237–244.
  • [8] Chacon, R. V. and Jamison, B. (1979). A fundamental property of Markov processes with an application to equivalence under time changes. Israel J. Math. 33 241–269 (1980). A collection of invited papers on ergodic theory.
  • [9] Chari, V. and Pressley, A. (1994). A Guide to Quantum Groups. Cambridge Univ. Press.
  • [10] Cowan, R. and Chiu, S. N. (1994). A stochastic model of fragment formation when DNA replicates. J. Appl. Probab. 31 301–308.
  • [11] Dumas, V., Guillemin, F. and Robert, P. (2002). A Markovian analysis of additive-increase multiplicative-decrease algorithms. Adv. in Appl. Probab. 34 85–111.
  • [12] Durrett, R. (1996). Probability: Theory and Examples, 2nd ed. Duxbury Press, Belmont, CA.
  • [13] Dym, H. and McKean, H. P. (1976). Gaussian Processes, Function Theory, and the Inverse Spectral Problem. Academic Press [Harcourt Brace Jovanovich Publishers], New York.
  • [14] Evans, S. N. (2002). Elementary divisors and determinants of random matrices over a local field. Stochastic Process. Appl. 102 89–102.
  • [15] Feller, W. (1954). The general diffusion operator and positivity preserving semi-groups in one dimension. Ann. of Math. (2) 60 417–436.
  • [16] Feller, W. (1955). On differential operators and boundary conditions. Comm. Pure Appl. Math. 8 203–216.
  • [17] Feller, W. (1956). On generalized Sturm-Liouville operators. In Proceedings of the Conference on Differential Equations (Dedicated to A. Weinstein) 251–270. University of Maryland Book Store, College Park, Md.
  • [18] Feller, W. (1957). Generalized second order differential operators and their lateral conditions. Illinois J. Math. 1 459–504.
  • [19] Feller, W. (1958). On the intrinsic form for second order differential operators. Illinois J. Math. 2 1–18.
  • [20] Feller, W. (1959a). Differential operators with the positive maximum property. Illinois J. Math. 3 182–186.
  • [21] Feller, W. (1959b). On the equation of the vibrating string. J. Math. Mech. 8 339–348.
  • [22] Feller, W. and McKean, Jr., H. P. (1956). A diffusion equivalent to a countable Markov chain. Proc. Natl. Acad. Sci. USA 42 351–354.
  • [23] Flajolet, P. and Guillemin, F. (2000). The formal theory of birth-and-death processes, lattice path combinatorics and continued fractions. Adv. in Appl. Probab. 32 750–778.
  • [24] Freiberg, U. (2003). Analytical properties of measure geometric Krein-Feller-operators on the real line. Math. Nachr. 260 34–47.
  • [25] Freiberg, U. (2004/05). Dirichlet forms on fractal subsets of the real line. Real Anal. Exchange 30 589–603.
  • [26] Freiberg, U. (2005). Spectral asymptotics of generalized measure geometric Laplacians on Cantor like sets. Forum Math. 17 87–104.
  • [27] Fulman, J. (2000). The Rogers-Ramanujan identities, the finite general linear groups, and the Hall-Littlewood polynomials. Proc. Amer. Math. Soc. 128 17–25.
  • [28] Fulman, J. (2001). A probabilistic proof of the Rogers-Ramanujan identities. Bull. London Math. Soc. 33 397–407.
  • [29] Fulman, J. (2002). Random matrix theory over finite fields. Bull. Amer. Math. Soc. (N.S.) 39 51–85.
  • [30] Gasper, G. and Rahman, M. (2004). Basic Hypergeometric Series, 2nd ed. Cambridge Univ. Press.
  • [31] Guillemin, F. and Pinchon, D. (1999). Excursions of birth and death processes, orthogonal polynomials, and continued fractions. J. Appl. Probab. 36 752–770.
  • [32] Gupta, D. P., Ismail, M. E. H. and Masson, D. R. (1996). Contiguous relations, basic hypergeometric functions, and orthogonal polynomials. III. Associated continuous dual q-Hahn polynomials. J. Comput. Appl. Math. 68 115–149.
  • [33] Hirschhorn, M. D. (1974). A continued fraction. Duke Math. J. 41 27–33.
  • [34] Itô, K. and McKean, Jr., H. P. (1974). Diffusion Processes and Their Sample Paths. Springer, Berlin.
  • [35] Jantzen, J. C. (1996). Lectures on Quantum Groups. Amer. Math. Soc., Providence, RI.
  • [36] Kac, V. and Cheung, P. (2002). Quantum Calculus. Springer, New York.
  • [37] Karlin, S. and McGregor, J. (1957). The classification of birth and death processes. Trans. Amer. Math. Soc. 86 366–400.
  • [38] Karlin, S. and McGregor, J. (1958a). Linear growth birth and death processes. J. Math. Mech. 7 643–662.
  • [39] Karlin, S. and McGregor, J. (1958b). Many server queueing processes with Poisson input and exponential service times. Pacific J. Math. 8 87–118.
  • [40] Kassel, C. (1995). Quantum Groups. Springer, New York.
  • [41] Kats, I. S. (1994). The spectral theory of a string. Ukraïn. Mat. Zh. 46 155–176.
  • [42] Kemp, A. W. (1992). Heine-Euler extensions of the Poisson distribution. Comm. Statist. Theory Methods 21 571–588.
  • [43] Kemp, A. W. (1998). Absorption sampling and the absorption distribution. J. Appl. Probab. 35 489–494.
  • [44] Knight, F. B. (1981). Characterization of the Levy measures of inverse local times of gap diffusion. In Seminar on Stochastic Processes 1981 (Evanston, Ill., 1981). Progr. Probab. Statist. 1 53–78. Birkhäuser, Boston.
  • [45] Koornwinder, T. H. (1994). q-special functions, a tutorial. In Representations of Lie groups and quantum groups. Proceedings of the European School of Group Theory and the Congress on Advances in Representation Theory of Lie Groups and Quantum Groups held in Trento, July 19–30, 1993 (V. Baldoni and M. A. Picardello, eds.). Pitman Research Notes in Mathematics Series 311 46–128. Longman Scientific & Technical, Harlow.
  • [46] Küchler, U. (1980). Some asymptotic properties of the transition densities of one-dimensional quasidiffusions. Publ. Res. Inst. Math. Sci. 16 245–268.
  • [47] Küchler, U. (1985). Quasidiffusions, sojourn times and spectral measures. C. R. Acad. Bulgare Sci. 38 1445–1448.
  • [48] Küchler, U. (1986). On sojourn times, excursions and spectral measures connected with quasidiffusions. J. Math. Kyoto Univ. 26 403–421.
  • [49] Küchler, U. (1987). On Itô’s excursion law, local times and spectral measures for quasidiffusions. In Probability Theory and Mathematical Statistics II (Vilnius, 1985) 161–165. VNU Sci. Press, Utrecht.
  • [50] Küchler, U. (1989). A limit theorem for the excursion of quasidiffusions straddling t. In Markov Processes and Control Theory (Gaußig, 1988). Math. Res. 54 100–103. Akademie-Verlag, Berlin.
  • [51] Küchler, U. and Salminen, P. (1989). On spectral measures of strings and excursions of quasi diffusions. In Séminaire de Probabilités XXIII. Lecture Notes in Math. 1372 490–502. Springer, Berlin.
  • [52] Kupershmidt, B. A. (2000). q-probability. I. Basic discrete distributions. J. Nonlinear Math. Phys. 7 73–93.
  • [53] Lai, T. L. (1974). Summability methods for independent identically distributed random variables. Proc. Amer. Math. Soc. 45 253–261.
  • [54] Löbus, J.-U. (1991). Generalized second order differential operators. Math. Nachr. 152 229–245.
  • [55] Löbus, J.-U. (1993). Constructions and generators of one-dimensional quasidiffusions with applications to self-affine diffusions and Brownian motion on the Cantor set. Stochastics Stochastics Rep. 42 93–114.
  • [56] Lorentzen, L. and Waadeland, H. (1992). Continued Fractions with Applications. North-Holland, Amsterdam.
  • [57] Rawlings, D. (1994). Limit formulas for q-exponential functions. Discrete Math. 126 379–383.
  • [58] Rawlings, D. (1997). Absorption processes: Models for q-identities. Adv. in Appl. Math. 18 133–148.
  • [59] Rawlings, D. (1998). A probabilistic approach to some of Euler’s number-theoretic identities. Trans. Amer. Math. Soc. 350 2939–2951.
  • [60] Rogers, L. C. G. and Williams, D. (2000a). Diffusions, Markov Processes, and Martingales. 1. Cambridge Univ. Press.
  • [61] Rogers, L. C. G. and Williams, D. (2000b). Diffusions, Markov Processes, and Martingales. 2. Cambridge Univ. Press.
  • [62] van Doorn, E. A. (2003). Birth-death processes and associated polynomials. J. Comput. Appl. Math. 153 497–506.
  • [63] Volkmer, H. (2005). Eigenvalue problems of Atkinson, Feller and Krein, and their mutual relationship. Electron. J. Differential Equations 48 1–15.
  • [64] Walsh, J. B. (1984). On the Chacon-Jamison theorem. Z. Wahrsch. Verw. Gebiete 68 9–28.
  • [65] Yamazato, M. (1989). Hitting times of single points for 1-dimensional generalized diffusion processes. In Stability Problems for Stochastic Models (Sukhumi, 1987). Lecture Notes in Math. 1412 352–359. Springer, Berlin.
  • [66] Yamazato, M. (1990). Hitting time distributions of single points for 1-dimensional generalized diffusion processes. Nagoya Math. J. 119 143–172.
  • [67] Yamazato, M. (1992). Characterization of the class of hitting time distributions of 1-dimensional generalized diffusion processes. In Probability Theory and Mathematical Statistics (Kiev, 1991) 422–428. World Sci. Publishing, River Edge, NJ.
  • [68] Yamazato, M. (1997). Hitting time distributions of 1-dimensional generalized diffusions. In Trends in Probability and Related Analysis (Taipei, 1996) 325–338. World Sci. Publishing, River Edge, NJ.